Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Albany, NY

January 22, 2021Fulton County, Montgomery County, New York

NWS Albany, NY issued this special weather statement at Jan 22, 2021, 6:52 PM EST for Fulton County, Montgomery County, New York. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2021, 6:52 PM EST (23:52 UTC)
Expired
Jan 22, 2021, 8:15 PM EST
In force
83 min
Issued by
NWS Albany, NY

Counties Fulton County, NY, Montgomery County, NY

The radar

The Albany radar (KENX), 75 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

559 
WWUS81 KALY 222352
SPSALY

Special Weather Statement
National Weather Service Albany NY
652 PM EST Fri Jan 22 2021

NYZ038>040-082-230115-
Southern Fulton-Northern Fulton-Southern Herkimer-Montgomery-
652 PM EST Fri Jan 22 2021

...AN AREA OF LAKE EFFECT SNOW WILL AFFECT FULTON...SOUTHERN 
HERKIMER AND MONTGOMERY COUNTIES...

At 646 PM EST, an area of lake effect snow was located near 
Frankfort, or near Ilion, moving east at 20 mph.

Locations impacted include...
Gloversville, Johnstown, Ilion, Herkimer, Little Falls, Canajoharie,
Fonda, Mohawk, Frankfort, Fort Plain, Dolgeville, St. Johnsville,
Ephratah, Mayfield, West Winfield, Newport, Stratford, Middleville,
Poland and Cold Brook.

This includes Interstate 90 between exits 28 and 30.

Snowfall rates of a half an inch to an inch an hour are possible 
west of Ilion and Herkimer.  Total snowfall amounts will range from 
a few tenths of an inch to two inches.  The lake effect snow showers 
will shift southward tonight.   

Icy roads are possible as the snow melts on the roads then quickly
refreezes.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4322 7507 4324 7507 4325 7513 4333 7509
      4327 7464 4323 7454 4324 7444 4320 7420
      4278 7440 4280 7426 4279 7427 4278 7429
      4277 7446 4290 7488 4283 7491 4291 7510
      4286 7514 4286 7521 4304 7522
TIME...MOT...LOC 2346Z 275DEG 15KT 4309 7509 

$$

TAW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Jan 22, 6:51 PM EST, 1 minute earlier.

Area forecast discussion, Jan 22, 6:51 PM EST, 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
651 PM EST Fri Jan 22 2021

.SYNOPSIS...
A cold front will cross the area this evening bringing snow
showers and snow squalls along with breezy conditions which may
result in localized blowing snow and hazardous travel
conditions. Saturday looks to be cold and blustery with a few
snow showers or flurries. Continued below normal temperatures
are forecast for Sunday with sunny skies and diminishing winds.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 651 PM EST...Snow showers and some squalls have decreased
in coverage early this evening. There was still an area of
brief moderate/heavy snow showers across NE Dutchess into
Litchfield CT, which should move out of the area by 8 PM.
Elsewhere, there are some bands of lake effect snow across the
parts of the Mohawk Valley, while the more significant band is
displaced to the west of our area across Oneida County. Will
have to monitor this band if it can make it into southern
Herkimer County. At least fragments or extensions of this band
will likely produce 1-2 inches of snow this evening near the
Thruway, with 2-3 inches in the sawtooth. Outside of the lake
effect, widely scattered snow showers will be possible mainly
across higher terrain areas.

Snow shower activity diminishes this evening as the cold front
moves east of the area. Lake effect snow shower activity
develops in the western Mohawk Valley while some upslope
snow in the southern Adirondacks, Rensselaer Plateau, southern
Green Mountains and Berkshires will gradually decrease. Partial
clearing outside of the snow shower activity. Northwest winds
are likely to be gusty through the night.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Colder and continued gusty winds with noticeable wind chills
Saturday. Saturday morning another cold front, the leading edge
of the cold pool, drops across the area from north to south with
clouds. There may be snow showers across most of the area with
this feature, but confidence was low enough that we kept POPs
out of all but the western part of the forecast area - mainly
the upslope areas. The afternoon should see clearing, but even
with the increasing sun and gusty winds, highs in the 20s but
near 30 mid Hudson Valley and teens in higher terrain. Winds
become more northwest, shifting any lake effect snow shower
activity into the Schoharie Valley and eastern Catskills.

Gusty winds continue Saturday night and with temperatures
falling into the single numbers to around 10 but below zero in
northern areas, wind chills will drop well below zero. Wind
chills in the southern Adirondacks will approach 25 below. Wind
chill advisories may be needed Saturday night for northern
Herkimer and Hamilton Counties. Higher elevations of northern
Warren County and the southern Green Mountains may also see
wind chills in the -20 to -25F range.

Sunny Sunday with perhaps some high clouds beginning to filter
into our region in the afternoon. Still breezy early with
northwest winds diminishing later and highs in the 20s to
around 30 but teens to near 20 higher terrain.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Much of the long term period will feature below normal
temperatures and below normal precipitation.

The period starts out on Monday with a ridge extending SE into
our area from an area of high pressure over central Quebec. This
will result in continued cold/dry conditions, with a slight
northerly breeze. Dry conditions should prevail across most of
the area through Monday evening, with a continued light
northerly flow.

Will start to mention chances for snow developing late Monday
night into Tuesday morning as isentropic lift increases ahead of
an eastward advancing cyclone moving into the Ohio Valley. At
this time, it looks like from around I-90 southward based on the
latest guidance which has come into better agreement. Will
mention likely pops for areas well south of Albany on Tuesday,
which is when the strongest isentropic lift looks to occur. The
primary surface cyclone is expected to weaken as it crosses the
Appalachians, so at this time only light accumulations are
forecast. Again, best chance should be for areas south of
Albany.

In wake of this system, cold and dry conditions should then
prevail Tuesday night through Wednesday as our area will be
under the influence of strong surface ridging building southward
from Canada.

Will have to watch a strong upper level trough moving eastward
through the southern Appalachians Thursday into Thursday night.
This system may spawn a significant cyclone near the SE coast.
At this time, all main sources of guidance keep any precip with
this system well south of our region. Should this system remain
to our south, it will continued cold/dry with northerly flow
into Friday.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Northwest flow will prevail across the region through the
upcoming 24 hour TAF period. For the TAF sites, this will result
in mainly VFR conditions, with cigs around 3500-5000 ft AGL. A
secondary cold front will push southward late tonight into early
Saturday morning, and may bring widely scattered light snow
showers or flurries. For now will mention VCSH at
KALB/KGFL/KPSF, with brief MVFR conditions possible with any
snow showers. Breaks in the clouds should occur by late Saturday
morning, with a clearing trend later in the day as a cold/dry
air mass settles in.

Winds will be west-northwest around 5-12 kt tonight, becoming
northwesterly and steadily increasing to 12-17 kt with gusts of
20-30 kt developing Saturday afternoon.

Outlook...

Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: Moderate Operational Impact. Chance of SN.
Tuesday: Moderate Operational Impact. Chance of SN.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
No widespread hydrological issues are expected during the next
week. A few periods of light snow and lake effect snow are
possible which will have little impact on the rivers.

Cold temperatures will persist through next week. Cold air will
support river and lake ice development.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...SND
NEAR TERM...SND/JPV
SHORT TERM...SND
LONG TERM...Rathbun
AVIATION...JPV
HYDROLOGY...SND
Hazardous weather outlook, Jan 22, 3:57 PM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
357 PM EST Fri Jan 22 2021

CTZ001-013-MAZ001-025-NYZ038>041-043-047>054-058>061-063>066-
082>084-VTZ015-231200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Northern Washington-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-
Eastern Rensselaer-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Eastern Windham-
357 PM EST Fri Jan 22 2021

This Hazardous Weather Outlook is for portions of northwestern
Connecticut, western Massachusetts and eastern New York except for
the southern Adirondacks.

.DAY ONE...This Afternoon and Tonight
Snow showers and some heavier snow squalls are possible into the
early evening hours. Rapid deterioration in visibility associated
with brief heavy snow and gusty winds will occur within any snow
squalls.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York, while
following local, state and CDC guidelines.

NYZ032-033-042-VTZ013-014-231200-
Northern Herkimer-Hamilton-Northern Warren-Bennington-
Western Windham-
357 PM EST Fri Jan 22 2021

This Hazardous Weather Outlook is for the southern Adirondacks in New
York, and the higher elevations of southern Vermont.

.DAY ONE...This Afternoon and Tonight
Snow showers and some heavier snow squalls are possible into the
early evening hours. Rapid deterioration in visibility associated
with brief heavy snow and gusty winds will occur within any snow
squalls.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Wind chill values may fall into the minus 20 to 25F range on
Saturday night. If this looks more likely, wind chill advisories
will be needed.

.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York, while
following local, state and CDC guidelines.

In the hours before

Special weather statement, Jan 22, 5:33 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Albany NY
533 PM EST Fri Jan 22 2021

VTZ013>015-222315-
Eastern Windham-Western Windham-Bennington-
533 PM EST Fri Jan 22 2021

...A BRIEF HEAVY SNOW SHOWER WILL AFFECT SOUTHEASTERN BENNINGTON AND
WINDHAM COUNTIES...

At 530 PM EST, a snow shower with a brief burst of moderate to heavy
snowfall was located near West Wardsboro, or near Stratton, moving
east at 25 mph.

Locations impacted include...
Brattleboro, Townshend, Stratton, Putney, Wilmington, Saxtons River,
Newfane, West Wardsboro, Rockingham, Dover, Marlboro, Jamaica,
Wardsboro, Grafton, Brookline, Athens, Searsburg, Somerset, Wardsboro
Center and Goose City.

Visibilities will drop quickly to a half to quarter of a mile in
this snow showers with some wind gusts around 20 mph.  A quick
dusting to inch of snowfall is possible especially over the higher
terrain.

Icy roads are possible as the snow melts on the roads
then quickly refreezes.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4297 7249 4296 7252 4295 7253 4294 7253
      4292 7252 4291 7253 4290 7253 4288 7255
      4286 7256 4282 7299 4311 7304 4321 7248
TIME...MOT...LOC 2230Z 254DEG 22KT 4298 7290

TAW
Special weather statement, Jan 22, 5:44 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Albany NY
544 PM EST Fri Jan 22 2021

MAZ025-NYZ060-061-064-065-222345-
Southern Berkshire-Eastern Columbia-Western Columbia-Western
Dutchess-Eastern Ulster-
544 PM EST Fri Jan 22 2021

...AN AREA OF SNOW SHOWERS WILL AFFECT SOUTHWESTERN BERKSHIRE...
NORTHWESTERN DUTCHESS AND SOUTHERN COLUMBIA COUNTIES...

At 541 PM EST, an area of snow showers was located over Clermont, or
near Saugerties, moving east at 25 mph.

Locations impacted include...
Great Barrington, Saugerties, Livingston, Copake, Sheffield,
Clermont, Red Hook, Ancram, Saugerties South, Housatonic, Ashley
Falls, Germantown, Hillsdale, Taghkanic, Tivoli, Alford, Ancramdale,
Kerleys Corners, Quarryville and Katsbaan.

This includes Interstate 87 near exit 20.

Snowfall accumulations will range from a coating to a half an inch
over the higher terrain of the southern Taconics and Berkshires.

Slick roads are possible as the snow melts on the roads then quickly
refreezes.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4214 7400 4215 7395 4213 7391 4216 7389
      4227 7336 4206 7326 4205 7336 4205 7352
      4202 7352 4197 7392
TIME...MOT...LOC 2241Z 254DEG 22KT 4210 7388

TAW
Local storm report, Jan 22, 5:45 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
545 PM EST FRI JAN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     SNOW             SAVOY                   42.60N  73.04W
01/22/2021  M2.2 INCH        BERKSHIRE          MA   WEATHERNET6

            WEATHERNET6

0503 PM     SNOW             INDIAN LAKE             43.71N  74.24W
01/22/2021  M3.0 INCH        HAMILTON           NY   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY2100766
EVENT NUMBER ALY2100767

JPV
Special weather statement, Jan 22, 6:38 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Albany NY
638 PM EST Fri Jan 22 2021

CTZ001-MAZ025-NYZ066-230015-
Northern Litchfield-Southern Berkshire-Eastern Dutchess-
638 PM EST Fri Jan 22 2021

...AN AREA OF SNOW SHOWERS WILL AFFECT NORTHERN LITCHFIELD...SOUTH
CENTRAL BERKSHIRE AND NORTHEASTERN DUTCHESS COUNTIES...

At 636 PM EST, an area of snow showers was located near Amenia, or
15 miles east of Rhinebeck, moving east at 30 mph.

Locations impacted include...
Torrington, Amenia, Sharon, Norfolk, Canaan, Millerton, Sandisfield,
Falls Village, Winsted, Ashley Falls, Bethel, Salisbury, Colebrook,
Cornwall, Smithfield, South Norfolk, Sodom, South Canaan, Mooreville
and Konkapot.

Snowfall accumulations will range from a coating to an inch over the
higher terrain of the southern Taconics, Berkshires and northern
Litchfield Hills.

Icy roads are possible as the snow melts on the roads then quickly
refreezes.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4189 7372 4195 7371 4199 7359 4198 7353
      4201 7353 4214 7312 4188 7301 4177 7366
TIME...MOT...LOC 2336Z 252DEG 26KT 4188 7361

TAW
Local storm report, Jan 22, 6:40 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
640 PM EST FRI JAN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     SNOW             WELLS                   43.44N  74.32W
01/22/2021  M3.5 INCH        HAMILTON           NY   WEATHERNET6

            WEATHERNET6

0546 PM     SNOW             PISECO                  43.39N  74.57W
01/22/2021  M5.5 INCH        HAMILTON           NY   WEATHERNET6

            WEATHERNET6

0557 PM     SNOW             GRANVILLE               43.38N  73.35W
01/22/2021  M1.5 INCH        WASHINGTON         NY   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY2100768
EVENT NUMBER ALY2100769
EVENT NUMBER ALY2100770

JPV
Special weather statement, Jan 22, 6:52 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
652 PM EST Fri Jan 22 2021

NYZ038>040-082-230115-
Southern Fulton-Northern Fulton-Southern Herkimer-Montgomery-
652 PM EST Fri Jan 22 2021

...AN AREA OF LAKE EFFECT SNOW WILL AFFECT FULTON...SOUTHERN
HERKIMER AND MONTGOMERY COUNTIES...

At 646 PM EST, an area of lake effect snow was located near
Frankfort, or near Ilion, moving east at 20 mph.

Locations impacted include...
Gloversville, Johnstown, Ilion, Herkimer, Little Falls, Canajoharie,
Fonda, Mohawk, Frankfort, Fort Plain, Dolgeville, St. Johnsville,
Ephratah, Mayfield, West Winfield, Newport, Stratford, Middleville,
Poland and Cold Brook.

This includes Interstate 90 between exits 28 and 30.

Snowfall rates of a half an inch to an inch an hour are possible
west of Ilion and Herkimer.  Total snowfall amounts will range from
a few tenths of an inch to two inches.  The lake effect snow showers
will shift southward tonight.

Icy roads are possible as the snow melts on the roads then quickly
refreezes.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4322 7507 4324 7507 4325 7513 4333 7509
      4327 7464 4323 7454 4324 7444 4320 7420
      4278 7440 4280 7426 4279 7427 4278 7429
      4277 7446 4290 7488 4283 7491 4291 7510
      4286 7514 4286 7521 4304 7522
TIME...MOT...LOC 2346Z 275DEG 15KT 4309 7509

TAW

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 12:27 PM ESTSpecial Weather StatementALYFulton, Montgomery63 min
Jan 22, 1:39 PM ESTSpecial Weather StatementALYFulton, Greene, Montgomery, Schoharie51 min
Jan 22, 2:01 PM ESTSpecial Weather StatementALYSchoharie29 min
Jan 22, 2:48 PM ESTSpecial Weather StatementALYSchoharie42 min
Jan 22, 3:43 PM ESTSpecial Weather StatementALYSchoharie32 min
Jan 22, 3:52 PM ESTSpecial Weather StatementALYUlster38 min
Jan 22, 4:20 PM ESTSpecial Weather StatementALYGreene25 min
Jan 22, 4:57 PM ESTSpecial Weather StatementALYGreene33 min
Jan 22, 5:44 PM ESTSpecial Weather StatementALYColumbia61 min
Jan 22, 6:57 PM ESTSpecial Weather StatementALYSchoharie33 min
Jan 22, 4:29 PM ESTSpecial Weather StatementALYBennington31 min
Jan 22, 5:33 PM ESTSpecial Weather StatementALYWindham42 min
Jan 22, 4:06 PM ESTSpecial Weather StatementALYBerkshire24 min
Jan 22, 5:28 PM ESTSpecial Weather StatementALYBerkshire32 min
Jan 22, 6:38 PM ESTSpecial Weather StatementALY37 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.